Alert archive / Pennsylvania / Frost Advisories in 2012
Frost Advisory 6, NWS State College, PA
NWS State College, PA issued this frost advisory at May 16, 2012, 2:09 PM EDT for 6 counties in Pennsylvania. It took effect at May 17, 2012, 3:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2012, 2:09 PM EDT (18:09 UTC)
- In effect from
- May 17, 2012, 3:00 AM EDT
- Expired
- May 17, 2012, 8:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS State College, PA
Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
091 WWUS71 KCTP 161809 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 209 PM EDT WED MAY 16 2012 ...FROST IS LIKELY LATE TONIGHT UNTIL SHORTLY AFTER SUNRISE THURSDAY... .COOLER AND MUCH DRIER AIR PUSHING INTO THE REGION WILL COMBINE WITH DECREASING WINDS WELL AFTER MIDNIGHT TO PRODUCE AREAS OF FROST. PAZ004>006-010-011-037-171200- /O.NEW.KCTP.FR.Y.0006.120517T0700Z-120517T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...MANSFIELD...WELLSBORO 209 PM EDT WED MAY 16 2012 ...A FROST ADVISORY IS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY. * TEMPERATURES...LOWS IN THE LOWER TO MID 30S. * TIMING...3 AM TO 8 AM THURSDAY. * IMPACTS...THE FROST COULD DAMAGE SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE. && $$ LAMBERT/STEINBUGL
1 follow-up statement
185 WWUS71 KCTP 170743 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 343 AM EDT THU MAY 17 2012 PAZ004>006-010-011-037-171200- /O.CON.KCTP.FR.Y.0006.000000T0000Z-120517T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...MANSFIELD...WELLSBORO 343 AM EDT THU MAY 17 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURES...IN THE LOWER AND MID 30S. A FEW LOCATIONS MAY DIP BELOW FREEZING. * TIMING...THROUGH SUNRISE. * IMPACTS...THE FROST COULD DAMAGE SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE. && $$ DANGELO
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 16, 1:31 PM EDT, 38 minutes earlier.
Area forecast discussion, May 16, 1:31 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 131 PM EDT WED MAY 16 2012 .SYNOPSIS... A COLD FRONT WILL CROSS THE COMMONWEALTH THIS AFTERNOON AND EARLY THIS EVENING. HIGH PRESSURE WILL FOLLOW FOR THURSDAY AND PROVIDE DRY AND INCREASINGLY WARM WEATHER...RIGHT INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SFC COLD FRONT ENTERING THE FAR NW PART OF OUR CWA ATTM...ACCOMPANIED BY A BKN LINE OF SHOWERS /NO THUNDER NOTED ATTM/. THE INTENSITY OF THE CONVECTION ALONG THIS FRONT WILL BE INCREASING OVER THE NEXT FEW HOURS...AS IT ENTERS INTO A SW/NE AXIS OF NOTABLY HIGHER ML CAPE SITUATED FROM NEAR KFIG...TO KIPT AND KELM. THE PRIMARY CHANGE FOR THIS UPDATE WAS TO ADJUST THE TIMING OF THE SHOWERS/TSRA SLIGHTLY AND INCREASE POPS DURING THE FEW HOUR INTERVAL THAT THE CONVECTION WILL BE CENTERED WITHIN OVER ANY GIVEN LOCATION. ALSO WORTH NOTING...IS THAT SPC HAS EXPANDED ITS DAY 1 SLIGHT RISK AREA INTO A SMALL...NE PORTION OF OUR CWA WHERE THE BEST COMBINATION OF LLVL SHEAR AND CAPE WILL OCCUR LATER THIS AFTERNOON/EARLY THIS EVENING. PREVIOUS DISCUSSION FOLLOWS WITH JUST SOME MINOR MODIFICATIONS... ALL SIGNS POINT TO A VERY WARM DAY AS THE CLOUDS FROM THE PERSISTENT FRONTAL ZONE OVER EASTERN PA WILL SLIDE TO THE EAST THIS MORNING. NEARLY FULL SUNSHINE AND MIXING PUSH DRY ADIABATIC LAPSE RATES ALL THE WAY UP TO 6-8KFT IN ADVANCE OF THE APPROACHING COLD FRONT. THIS WILL LEAD TO TEMPS IN THE 80S FOR THE SERN HALF AND 70S ELSEWHERE. LATEST MESO MDLS HAVE SLOWED THE ARRIVAL AND PROGRESSION OF THE FRONT THRU THE CWA. WILL TWEAK TIMING BACK A FEW HRS. THE FRONT IS PROGGED TO BE OFF TO THE EAST AROUND NIGHTFALL. SPC DOES MENTION THE EASTERN PORTIONS OF THE AREA IN THE DAY1 OUTLOOK. THE LAPSE RATES ALOFT ARE ALSO PRETTY STEEP WITH MID LEVELS AT LEAST 6C/KM. THE CAPES WILL BE THE TOUGH THING TO COME BY DUE TO THE DRY SFC/LLVL AIR. DEWPOINTS IN THE 40S TO L50S IN THE NORTHWESTERN HALF OF THE AREA WILL KEEP ANY STRONGER CONVECTION ISOLD AS THE FRONT PUSHES THROUGH LATE THIS MORNING/EARLY THIS AFTN. DOWNSLOPE AND LACK OF DECENT CONVERGENCE ALONG THE FRONT WILL ALSO KEEP THE CONV RATHER ISOLD/SCT. BUT POPS ARE HIGHEST IN THE NE WHERE THE LI/S ARE VERY LOW AND CAPES MAY MAKE IT INTO THE 500-800J/KG RANGE AS DEWPOINTS WILL BE HIGHER IN THE EASTERN HALF OF THE AREA. AGAIN...THINK MOST OF THE THREAT FOR SEVERE TODAY WILL BE FOR LARGE HAIL MAINLY BECAUSE OF THE HIGH BASES AND RELATIVELY LIGHT WINDS. BUT THE MODERATE BULK SHEAR LATE IN THE DAY AND INVERTED-V SOUNDINGS COULD LEAD TO HIGH WIND GUSTS UNDER AN ISOLATED CELL OR TWO /ESPECIALLY ACROSS THE REGION NEAR AND TO THE NE OF KIPT/. HAVE MENTIONED THIS POSSIBILITY IN THE HWO FOR THE NERN THIRD OF THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... AFTER ANY EARLY SCT/ISOLD CONVECTION IN THE EAST...THE DRYING INFLUENCE OF THE SUBSIDENT AIR WILL TAKE OVER AND CLEAR OUT THE SKIES. AREAS THAT HAD SOME RAIN COULD FOG AGAIN...BUT DEWPOINTS IN THE 30S AND L40S BY SUNRISE THURS MORNING WILL MAKE WIDESPREAD FOG UNLIKELY. HOWEVER...THE WINDS DO GO LIGHT FOR THE SECOND HALF OF THE NIGHT. THIS COMBINED WITH THE CLEAR SKIES WILL ALLOW TEMPS TO DROP INTO THE M30S IN THE NRN MTS. WILL MENTION PATCHY FROST IN THE WX GRIDS AND IN THE HWO AS WELL. CHOSE TO HOLD OFF ON A FROST ADVY FOR NOW SINCE THE WINDS MAY STAY UP WITH THE CENTER OF THE SFC HIGH WELL TO THE NW OF THE AREA. A SUNNY AND MILD DAY ON TAP FOR THURSDAY. MAXES IN THE M60S EXPECTED WITH LOTS OF SUN BALANCING THE 8H TEMPS NEAR 0C IN THE N EARLY IN THE DAY. THE REST OF THE AREA SHOULD BE IN THE 70S IN THE AFTN WITH LIGHT NORTH WINDS. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... A COOLER AND ABNORMALLY DRY AIR MASS WILL ACCOMPANY SFC HIGH PRES INTO PA ON FRI. AFTN TEMPS SHOULD REBOUND 25-35F BOTH DAYS FROM CHILLY MORNING LOWS. THU NIGHT WILL BE QUITE CHILLY /PERHAPS COLDER THAN WED NGT WITH BETTER RADIATIONAL COOLING CONDS/ WITH PATCHY FROST POSSIBLE IN THE USUALLY COLDER RURAL AREAS IN THE NORTH...WHERE PRE-DAWN TEMPS FRI COULD DIP AS LOW AS THE FREEZING MARK. SFC RIDGE AXIS ANCHORED EAST OF THE APPALACHIAN SPINE SHOULD PROVIDE AN EXTENDED PERIOD OF FAIR AND DRY WEATHER THRU THE UPCOMING WEEKEND. RISING H5 HEIGHTS WILL TRANSLATE INTO A WARMING TREND WITH DAYTIME TEMPS FCST TO CLIMB ABOVE MID-MAY CLIMO NORMALS DURING THE SECOND HALF OF THE PERIOD. NOTABLE ITEMS TO BE AWARE OF AT LONGER RANGES INCLUDE 1) THE ORIENTATION OF THE SFC RIDGE AXIS ALONG THE MID-ATLC AND NE COAST WHICH COULD KEEP ERN AREAS SLIGHTLY COOLER WITH MARITIME INFLUENCE 2) A RETROGRADING UPPER LOW/HYBRID-TROPICAL WAVE IN THE WRN ATLC AND 3) A SHORTWAVE TROF AND ASSOCIATED FRONTAL SYSTEM MIGRATING EWD ACRS THE GRT LKS EARLY NEXT WEEK. THE NON-NCEP DATA REMAINS MORE BULLISH IN BRINGING THE WRN ATLC UPPER LOW NEAR THE NC COAST OR POSSIBLY INLAND INTO THE SE STATES THIS WEEKEND. THE GFS AND ITS ENSEMBLE MEAN SUPPRESS THE WWD MIGRATING HYBRID SYSTEM AND MAINTAIN THE UPPER RIDGE OVER THE MID-ATLC STATES INTO EARLY NEXT WEEK. THIS WOULD RESULT IN A SLOWER EWD PROGRESSION OF THE COLD FRONT PUSHING EWD FROM THE GREAT LAKES AND PROLONG FAIR AND UNSEASONABLY WARM WEATHER ANOTHER DAY OR SO...A CHANGE FROM YESTERDAYS 12Z RUN. FORECASTER CONFIDENCE IS ABOVE AVG THRU EARLY IN THE WEEKEND AND THEN DECREASES WITH TIME GIVEN MODEL DIFFS WRT THE LG SCALE PATTERN EVOLUTION IN THE EAST. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... A WEAK SURFACE FRONT ACCOMPANIED BY A BROKEN LINE OF SHOWERS IS CURRENTLY SITUATED NEAR BFD. THE FRONT WILL CONTINUE TO WORK ITS WAY EASTWARD THIS AFTERNOON. CU ARE BEGINNING TO FORM AHEAD OF THE FRONT AND SPOTTY TSRA MAY DEVELOP AS THE FRONT MOVES INTO THE SWATH OF SUN-WARMED AIR ACROSS CENTRAL PA. THE BEST CHANCE FOR TSRA THIS AFTERNOON WILL BE IN THE NORTHEAST. WINDS WILL PICK UP BEHIND THE FRONT WITH 20-30KT GUSTS. HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND STRENGTHEN THROUGH THIS WEEKEND...PROVIDING PLEASANT WEATHER AND MAINLY VFR FLYING CONDITIONS. OUTLOOK... THU...VFR. NO SIG WX. FRI... PATCHY AM FOG POSSIBLE IN THE NORTH. VFR. SAT-SUN...VFR. NO SIG WX. && .HYDROLOGY... THE FLOOD WARNING WAS CANCELLED EARLIER THIS MORNING FOR HARPER TAVERN. OTHERWISE...ANOTHER 1-2 FT RISE IS EXPECTED ON THE LOWER SUSQ THROUGH EARLY THURSDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...LAMBERT SHORT TERM...DANGELO/LAMBERT LONG TERM...STEINBUGL AVIATION...LAMBERT/COLBERT HYDROLOGY...
Hazardous weather outlook, May 16, 1:25 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 125 PM EDT WED MAY 16 2012 PAZ024-033-171730- CAMBRIA-SOMERSET- 125 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ006-011-012-017>019-025>028-034>036-045-046-049>053-056>059- 063>066-171730- POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 125 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-171730- WARREN-MCKEAN-ELK- 125 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. FROST IS POSSIBLE LATE TONIGHT AND EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FROST IS POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ037-041-042-171730- TIOGA-NORTHERN LYCOMING-SULLIVAN- 125 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. FROST IS POSSIBLE LATE TONIGHT AND EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FROST IS POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:46 PM EDT | River Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 7 hr |
| May 16, 2:55 PM EDT | Special Weather Statement | CTP | Clearfield | 65 min |
| May 16, 3:19 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 56 min |
| May 16, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Lycoming | 56 min |
| May 16, 4:02 PM EDT | Special Weather Statement | CTP | Clinton | 43 min |
| May 16, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 24 min |
Nearby
Frost Advisories in Pennsylvania, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.